Sirolimus myopathy : Transplantation

Journal Logo

LETTERS TO THE EDITOR

Sirolimus myopathy

Josef, Finsterer; Marina, Kanzler; Alois, Weinberger

Author Information
doi: 10.1097/01.TP.0000090752.85709.9F
  • Free

Sirolimus, a recently introduced potent immunosuppressant, is frequently administered to transplant patients (1). Although not free of side effects, sirolimus is safe and usually well tolerated (2). Administration of sirolimus along with fibrates or statins may lead to myopathy; however, a direct toxic effect of sirolimus on skeletal muscle has not been previously reported.

We describe the case of a patient who, in 1994 at the age of 45 years, developed progressive renal failure, after recurrent tonsillitis. Hemodialysis was started in July 1995, and 9 months later he received a cadaveric renal transplant. Immunosuppression comprised cyclosporine and corticosteroids. Under this regimen he was doing well without major side effects. In January 2002, cyclosporine therapy was stopped and sirolimus therapy (4–5 mg/day) introduced because it was regarded to have fewer side effects than cyclosporine. Within 4 weeks, blood pressure values increased from below 145/85 up to 180/95 mm Hg. The patient developed alopecia areata on both lower legs, sleep disturbance, exanthema, stomatitis, pruritus, dry skin, exercise intolerance, easy fatigability, nocturnal calf cramps, and muscle aching after exercise. Additionally, recurrently elevated serum creatine kinase (maximal value: 125 U/L; normal: <80 U/L) and elevated serum lactate dehydrogenase (maximal value: 276 U/L; normal: <240U/L) were noted. There was also a slight increase in serum triglycerides and cholesterol, although the patient had changed to a fat-restricting diet. The family history was negative for neuromuscular disorders. In addition to sirolimus he was regularly taking labetalol, nitrendipine, and corticosteroids.

Clinical neurologic examination revealed short-sightedness and postural tremor exclusively. Blood pressure was 200/130 mm Hg. Needle electromyography of the left brachial biceps muscle showed predominantly short and small motor-unit action potentials (Fig. 1). Interference pattern at maximal voluntary contraction was dense, with an amplitude of 3.5 mV. No abnormal spontaneous activity was observed. Based upon these findings, skeletal muscle affection caused by sirolimus was suspected; sirolimus was replaced by cyclosporine in March 2003. Within 1 week after the replacement, all symptoms and signs disappeared, except for alopecia areata, and the patient started sport activities again.

F1-24
Figure 1:
Needle electromyography of the left brachial biceps muscle shows predominantly short-duration, low-amplitude motor unit action potentials with a mean duration of 8.4 ms, a value just above the lower reference limit.

To explain the muscular side effects of sirolimus in our patient, the following effects must be considered: sirolimus inhibits the insulin-induced differentiation of C2C12 myoblasts; sirolimus suppresses myosin heavy-chain expression and myotube formation; and sirolimus represses muscle creatine kinase and myogenin gene transcription (3). In addition, overexpression of myogenin rescues the inhibitory effect of sirolimus on muscle creatine kinase gene transcription (3); sirolimus precludes myogenesis by inhibiting insulin-signaling pathways (4); sirolimus interacts with the ryanodine-receptor and modulates its function; myoblasts fail to restore differentiation in the presence of sirolimus (5); and sirolimus activates protein kinase C and mitogen-activated protein, leading to induction of creatine kinase. An argument for sirolimus, and not corticosteroids, to have caused the described muscle abnormalities is that muscle symptoms occurred shortly after initiation of sirolimus and disappeared shortly after its discontinuation. That corticosteroids and nitrendipine had an enhancing effect in the development of the described skeletal muscle impairment remains speculative.

This case suggests that long-term administration of sirolimus may induce skeletal muscle impairment, manifesting as exercise intolerance, easy fatigability, postexercise muscle aching, muscle cramps, and elevation of serum creatine kinase and lactate dehydrogenase activities. Discontinuation of sirolimus results in prompt disappearance of these rare muscular side effects.

Finsterer Josef

Kanzler Marina

Weinberger Alois

REFERENCES

1. Kahan BD. Sirolimus: a comprehensive review. Expert Opin Pharmacother 2001; 2: 1903.
2. Oberbauer R, Hutchison B, Eris J, et al. Health-related quality-of-life outcomes of sirolimus-treated kidney transplant patients after elimination of cyclosporine: results of a 2-year randomized clinical trial. Transplantation 2003; 75: 1277.
3. Sumitani S, Goya K, Testa JR, et al. Akt1 and Akt2 differently regulate muscle creatine kinase and myogenin gene transcription in insulin-induced differentiation of C2C12 myoblasts. Endocrinology 2002; 143: 820.
4. Coolican SA, Samuel DS, Ewton DZ, et al. The mitogenic and myogenic actions of insulin-like growth factors utilize distinct signalling pathways. J Biol Chem 1997; 272: 6653.
5. Conejo R, de Alvaro C, Benito M, et al. Insulin restores differentiation of Ras-transformed C2C12 myoblasts by inducing NF-kappaB through an AKT/P70S6K/p38-MAPK pathway. Oncogene 2002; 21: 3739.
© 2003 Lippincott Williams & Wilkins, Inc.